1. The toxic effects of nonsteroidal anti-inflammatory drugs for the lower gastrointestinal tract share certain features with inflammatory processes, suggesting that the release of inflammation cytokines such as TNF-alpha may damage the intestine. 2. Rats received a s.c. injection of indomethacin. Then, jejunum-ileum was taken up for the quantification of ulcerations, production of TNF-alpha, nitrites and PGE2 ex vivo and activity of calcium-independent NO synthase and myeloperoxydase. Activation of NO metabolism and myeloperoxydase were measured as potential effectors of TNF-alpha. 3. Jejunum-ileum from rats having received indomethacin (10 mg kg(-1)) produced TNF-alpha ex vivo. Cytokine production was associated with the onset of macroscopic ulcerations of the small intestine, and preceded nitrite production and tissue activity of myeloperoxidase. 4. Similar intestinal ulcerations and upregulation of TNF-alpha were obtained with flurbiprofen (30 mg kg(-1)), chemically unrelated to indomethacin. 5. TNF-alpha production was proportional to the indomethacin dose (from 3-20 mg kg(-1)) and correlated with the surface area of ulcerations and nitrite production, 24 h after indomethacin administration. 6. Pretreatment of rats with RO 20-1724, a type-IV phosphodiesterase inhibitor which inhibits TNF-alpha synthesis, substantially reduced jejunum-ileum ulcerations, TNF-alpha and nitrite production and tissue enzyme activities. 7. These findings provide evidence that TNF-alpha is increased in indomethacin-induced intestinal ulcerations and support suggestions that TNF-alpha is involved at an early stage of nonsteroidal anti-inflammatory drug toxicity for the small intestine.